What is bleeding on birth control? Why am I spotting on the pill? Is spotting normal? What causes this bleeding? Is there any treatment? You are not the only one experiencing this problem.
There are many women out there who undergo vaginal bleeding and spotting that is not normal in between their periods as well as at some point in their lives.
This condition of vaginal bleeding on birth control is considered to be abnormal if it occurs. The condition is said to be not normal if it happens:
- When you are not on your monthly menstrual cycle
- When you experience a heavier or much lighter menstrual flow than you usually experience.
- During the times in your lives when you should not have menstrual flow such as being below the age of 9, after menopause or if you are pregnant.
The article provides useful information about it and I hope it will help you.
Reasons for breakthrough bleeding include:
- In case bleeding occurs is not associated with contraceptive pills then it could be due to some gynecological illnesses or cancer that may cause bleeding. It is advisable to visit your gynecologist to do a Pap test to check for abnormal changes in the cervix or cervical cancer.
- If you got STDs then you may experience bleeding in between your periods since the pill does not protect against you sexually transmitted infections.
- If you forgot to take these pills then you may experience irregular bleeding.
- Smokers are likely to suffer from vaginal bleeding because of the anti-estrogenic effect known to disrupt cycles that cigarettes have.
- Use of combined contraceptives (oral) which lesser amounts of their active ingredients may lead to bleeding patterns that are less regular compared to those who use contraceptives with higher concentrations or doses.
- If you have just started taking the pill you may bleed between periods because of the hormone disruption and your body getting used to the pill.
- PCOS otherwise known as Polycystic ovary syndrome is a hormonal imbalance which may interfere with your ovulation process and consequently lead to abnormal vaginal bleeding.
- Pelvic inflammatory disease (PID) causes inflammation or infection of the uterus, fallopian tubes, or ovaries, which can cause abnormal bleeding.
When on birth control shot
This is known as a Depo-Provera Shot which is typically used by women to prevent hormones that will release ovum for fertilization for three months.
It also makes mucus often found on the cervix much thicker as well as makes your uterine lining to change, so that it ’s much difficult for sperms to get into or survive once it has entered into the uterus.
If you experienced unexplained or unsuspected bleeding having a depo shot then it is recommended to visit your medical provider for a checkup.
Usually Depo shot may mask any symptoms of a more serious condition. Therefore, those women with a known or suspected pregnancy should not use Depo-Provera since it may result in this abnormal bleeding that may last for long.
Women who are using Depo-Provera will have reduced chances of having ovarian and endometrial cancer as well as the PID (pelvic inflammatory disease. They may also have fewer instances of menstrual cycles, less cramping and pain during periods, as well as reduce chances of being anemic.
However, continuous use of this type of contraceptive as a woman, you may experience loss of bone density that is according to the recent studies undertaken.
Contact your nearest gynecologist for more information on the best pills to use and their side effects.
When on patch
The patch is a medical term referring to a form of preventing pregnancy or birth control measures and some of the examples include; contraceptive patch and Xulane patch.
If you would like to give it a try, a contraceptive patch is nothing other than contraceptive with hormones especially progestogen and estrogen which is much more similar to COC (combined oral contraceptive) whose work is to help women not get pregnant.
Most of this birth control patch has some side effects like bleeding in between periods and skin irritation which may be characterized by itching, redness or soreness.
Other side’s effects include:
- Breast discomfort and tenderness
- Slight changes in body weight
- Feeling sick (nausea)
- Mood changes
Bleeding on birth control and pregnancy
No matter any type of birth controls you can use as a woman expect to get pregnant once you stop using them and some women may delay getting pregnant up to 18 months on the higher side.
Birth control itself can make it difficult to know if you have become pregnant; some forms of birth control create pregnancy-like symptoms, and others cause the menstrual cycle to be irregular.
Here are some of the signs when pregnant while on birth control:
- Sudden mood change
- Delay in period
- Frequent urination
- Swollen breasts
- Sensitive to smells
- Change in diet
After or before the period
Vaginal bleeding can be a sign of a serious could be an indicator of a serious problem with your health or pregnancy if you are pregnant.
In some situations, it may be a sign of a minor problem you may be undergoing such as having much stress or changing your contraceptive pills.
Due to the fact that both serious and less serious reasons could cause this problem, it is always a good idea to see your doctor. Don’t stay worried or guessing why you could be spotting.
The following reasons are most often reasons why you may have random or unexpected menstrual flow in your life.
- You may have forgotten your period schedule.
- When you have just finished your period since your uterus didn’t manage to slough off all of your linings during your actual period.
- It is very common for those who have inserted IUD, especially during the first three to six months.
- It can be due to switching or stopping the use of birth control pills.
- In case you took emergency pills
- Due to stress
- In case you have Uterine Fibroids
- Those who have slow thyroid may experience vaginal bleeding.
Around 20% of women using the implant will have no bleeding, and almost 50% will have infrequent or prolonged bleeding. Bleeding patterns are likely to remain irregular, although they may settle down after the first year.”
Bleeding patterns are likely to remain irregular, although they may settle down after the first year. Although some of the changes not that harmful, some women will find them unacceptable.
In rare cases, the area of skin where the implant has been fitted can become infected. If this happens, the area will be cleaned and may be treated with antibiotics.
A breastfeeding mother should consider using non-hormonal birth control since hormonal pills may have some side effects, which can even end up reducing the amount of milk supply to the child. It is recommended to start using such types of pills after six months of nursing a baby.
Some women may experience side effects such as irregular spotting and periods, weight gain, water retention, breast becoming tender, mood changes and darkening skin spots. In addition, watch for danger signs such as blood clots which could be due to a reaction to birth controls you are using.
There have been few studies to directly study long-term effects of early exposure to these hormones, although the American Academy of Pediatrics regards them as safe for the nursing infant.
Heavy bleeding after a miscarriage
A miscarriage refers to as a spontaneous loss of a fetus that takes place before the 20th week of pregnancy. The fetus younger than 20 weeks simply cannot survive and it may result in heavy bleeding.
Any pregnant woman suffering from vaginal bleeding should consult her doctor as soon as possible. Even though the bleeding may be harmless she must never neglect vaginal bleeding of that intensity.
However, there is no connection between miscarriages and birth control pills since there is yet a study to be undertaken.
This is a sample of question we received from one of our clients and the research is being undertaken over it by our experts:
I missed the first day of my birth control pills but doubled up the next day. This was the first of June. It is now 14. I have been having heavy blood (some clotting) and cramps. I am not supposed to have my period for another 2 weeks. Could this be a miscarriage or possibility of me being pregnant? Please help. (Something isn’t right)